Change search
ReferencesLink to record
Permanent link

Direct link
Applications of stable polynomials to mixed determinants: Johnson's conjectures, unimodality, and symmetrized Fischer products
KTH, School of Engineering Sciences (SCI), Mathematics (Dept.), Mathematics (Div.).ORCID iD: 0000-0003-1055-1474
2008 (English)In: Duke mathematical journal, ISSN 0012-7094, Vol. 143, no 2, 205-223 p.Article in journal (Refereed) Published
Abstract [en]

For (n x n)-matrices A and B, define eta(A, B) = Sigma(S)det(A[S])det(B[S']), where the summation is over all subsets of {1,..., n}, S' is the complement of S', and A [S] is the principal submatrix of A with rows and columns indexed by S. We prove that if A >= 0 and B is Hermitian, then (1) the polynomial eta(zA, -B) has all real roots; (2) the latter polynomial has as many positive, negative, and zero roots (counting multiplicities) as suggested by the inertia of B if A > 0; and (3) for 1 <= i <= n, the roots of eta(zA[{1}'], -B[{i}']) interlace those of eta(zA, -B). Assertions (1) - (3) solve three important conjectures proposed by C. R. Johnson in the mid-1980s in [20, pp. 169, 170], [21]. Moreover, we substantially extend these results to tuples of matrix pencils and real stable polynomials. In the process, we establish unimodality properties in the sense of majorization for the coefficients of homogeneous real stable polynomials, and as an application, we derive similar properties for symmetrized Fischer products of positive-definite matrices. We also obtain Laguerre-type inequalities for characteristic polynomials of principal submatrices of arbitrary Hermitian matrices which considerably generalize a certain subset of the Hadamard., Fischer, and Koteljanskii inequalities for principal minors of positive-definite matrices. Finally, we propose Lax-type problems for real stable polynomials and mixed determinants.

Place, publisher, year, edition, pages
2008. Vol. 143, no 2, 205-223 p.
Keyword [en]
URN: urn:nbn:se:kth:diva-17582DOI: 10.1215/00127094-2008-018ISI: 000256487000001ScopusID: 2-s2.0-45849094080OAI: diva2:335626
QC 20100525Available from: 2010-08-05 Created: 2010-08-05Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full textScopus

Search in DiVA

By author/editor
Bränden, Petter
By organisation
Mathematics (Div.)
In the same journal
Duke mathematical journal

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 25 hits
ReferencesLink to record
Permanent link

Direct link